Alert archive / Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 47, NWS Baltimore/Washington

August 7, 2012Augusta County, City of Staunton, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 7, 2012, 7:48 PM EDT for Augusta County, City of Staunton, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 7:48 PM EDT (23:48 UTC)
Expired
Aug 7, 2012, 8:39 PM EDT
In force
51 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Augusta County, VA, City of Staunton, VA

The radar

The Sterling radar (KLWX), 164 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WGUS51 KLWX 072348
FFWLWX
VAC015-790-080245-
/O.NEW.KLWX.FF.W.0047.120807T2348Z-120808T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
748 PM EDT TUE AUG 7 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF STAUNTON IN WESTERN VIRGINIA...
  CENTRAL AUGUSTA COUNTY IN WESTERN VIRGINIA...

* UNTIL 1045 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
  ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS
  PORTIONS OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2
  INCHES CAN BE EXPECTED.

* SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE
  STAUNTON.

FLASH FLOOD PRONE AREAS IMPACTED INCLUDE...
  ROUTE 250 AT DESPER HOLLOW ROAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS...
UNDERPASSES AND OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

&&

LAT...LON 3822 7915 3825 7899 3811 7894 3809 7911

$$
1 follow-up statement
052 
WGUS71 KLWX 080039
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
839 PM EDT TUE AUG 7 2012

VAC015-790-080049-
/O.CAN.KLWX.FF.W.0047.000000T0000Z-120808T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF STAUNTON VA-AUGUSTA VA-
839 PM EDT TUE AUG 7 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL AUGUSTA AND
CITY OF STAUNTON COUNTIES...

RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

LAT...LON 3822 7915 3825 7899 3811 7894 3809 7911

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:31 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 7, 3:31 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT TUE AUG 7 2012

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OFF THE COAST MIDWEEK...PERMITTING
SOUTHWEST FLOW TO BECOME ESTABLISHED. A COLD FRONT WILL ARRIVE LATE
FRIDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
18Z SFC ANALYSIS SHOWS THE CENTER OF HIPRES HAS SHIFTED OFF THE
MID-ATLANTIC COAST. REMNANT SFC DEWPOINT BOUNDARY STRETCHING FROM
THE NRN PIEDMONT TO JUST SE OF I-95. THIS BOUNDARY WILL REMAIN
NEARLY STATIONARY THIS AFTN. DEWPOINTS IN THE LOW AND MID 60S RESIDE
NORTH AND WEST OF THE BOUNDARY...LOWER 70S TO THE SOUTH AND EAST.
BLENDED SAT AND RAP ANALYSIS SHOWED A TIGHT NW TO SE PWAT
GRADIENT...RANGING FROM UNDER INCH OVER THE ALLEGHENY FRONT TO JUST
UNDER TWO INCHES OVER THE SRN MD CHSPK BAY.

SCT SHOWERS AND TSTMS HAVE DEVELOPED ERY THIS AFTN SOUTH AND EAST OF
DC. EXPECT AN UPTICK IN THE ACTIVITY MID AFTN IN THIS MOIST/UNSTABLE
AIRMASS ALONG AND SOUTH/EAST OF THE BOUNDARY...WHERE MID-LVL LIFT IS
LOCATED AHEAD OF A WEAK SHORTWAVE TROUGH MOVING THRU SRN MD.

WITH LIGHT WINDS ALOFT...STORM MOTION WILL BE VERY WEAK. THE
SETUP SUPPORTS A LOCALIZED THREAT OF FLASH FLOODING IN THE NRN
PIEDMONT AND SRN MD. STILL CANNOT RULE OUT A PULSE SEVERE STORM OR
TWO GIVEN THE FAVORABLE ENVIRONMENT FOR A WET MICROBURST...
ALTHOUGH CLOUD COVER HAS LIMITED THE THREAT.

LGT SLY FLOW WILL OVERTAKE ENTIRE REGION TNGT AS HIPRES MOVES AWAY
FROM THE ERN SEABOARD. SIMILAR TO LAST NGT...CONVECTION WILL WANE
AFTER SUNSET...BUT A COUPLE OF SHOWERS AND STORMS MAY LINGER
OVNGT...ESPECIALLY IN SRN MD. ANOTHER MUGGY NGT IS EXPECTED WITH
MIN TEMPS IN THE 60S WELL NORTH AND WEST OF THE DC AND
BALTIMORE...LOW 70S IN THE NEARBY SUBURBS AND MID 70S IN THE CITIES.

THE DIFFUSE BOUNDARY WILL REMAIN OVER THE REGION WED...BUT SHOULD
START TO PROGRESS NWD. SHOWERS AND STORMS EXPECTED TO DEVELOP AGAIN
IN THE WARM/MOIST AIRMASS...ESPECIALLY EAST OF THE BLUE RIDGE. GIVEN
LACK OF SYNOPTIC LIFT... COVERAGE SHOULD BE ISO.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AN UPPER-LEVEL TROUGH WILL APPROACH THE CWA DURING THE SECOND HALF
OF THE WORK WEEK. THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME
OF WHICH COULD BE SEVERE...BOTH THURS AND FRI AFTERNOONS. CONTINUING
SOUTHWEST FLOW INTO THE AREA WILL MAINTAIN A WARM HUMID AIRMASS
THROUGH MIDWEEK. THIS COMBINED WITH THE PASSAGE OF A SHORTWAVE PRIOR
TO THE MAIN UPPER-TROUGH WILL PROVIDE SUFFICIENT LIFT FOR TSTMS
THURS AFTERNOON. BY FRI...A COLD FRONT LOOKS TO BE POSITIONED JUST
TO THE REGION/S WEST WITH ANOTHER WIDER SPREAD ROUND OF SEVERE
WEATHER IN THE AFTERNOON HOURS. BOTH DAYS HAVE BEEN OUTLOOKED BY SPC
WITH A SLIGHT RISK FOR THE CWA DURING DAYS 3 AND 4.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
GUIDANCE DEPICTS THE ACTUAL FRONT TRANSITIONING ACROSS THE AREA
DURING THE DAY SATURDAY WITH HIGH PRESSURE BUILDING IN BEHIND. THIS
WILL LOWER TEMPS BY 5-10 DEGREES TO VALUES A LITTLE COOLER THEN
NORMAL FOR THE BEGINNING OF AUGUST. PRECIP COULD LINGER THROUGH THE
DAY SATURDAY AS THE FRONT SLOWLY MOVES OFFSHORE. HOWEVER...THE
THREAT OF SEVERE STORMS WILL BE CONFINED TO THURS AND FRI. WIND WILL
SHIFT TO NORTHWEST BRINGING DRIER AIR INTO THE REGION FOR THE
BEGINNING OF THE WEEK. EXPECT MOSTLY DRY CONDITIONS WITH DAYTIME
HIGHS IN THE MID 80S AND LOWS IN THE MID 60S FOR SUN THROUGH TUE.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MVFR AND IFR VSBYS ARE EXPECTED ACROSS AREA TERMINALS TONIGHT AS A
HUMID AIR MASS REMAINS OVER THE REGION. CHO SHOULD SEE THE BIGGEST
DROP IN VSBY AS THE AREA COULD SEE SOME SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. ELSEWHERE WITH THE EXCEPTION OF
DCA...SHOULD SEE REDUCTIONS TO AROUND 3 SM. WIND WILL SLOWLY SHIFT
FROM NORTHEAST TO SOUTHWEST THROUGH THE TAF VALID PERIOD. THE
SOUTHWESTERLY SHIFT IN WIND DIRECTION WILL HELP TO MAINTAIN LOW
LEVEL BUT VFR CIGS THROUGH THE DAY TOMORROW.

AN UPPER LOW WILL DEEPEN OVER THE UPPER MIDWEST AND GREAT LAKES LATE
THIS WEEK WHILE AN ASSOCIATED COLD FRONT MOVES THRU FRI NGT OR SAT.
UNSETTLED WX WILL OCCUR DURING THIS TIME...WITH HIGH CHANCES FOR
PRECIP THU-SAT. SOME STORMS MAY BE STRONG DURING THE AFTN HRS THU
AND FRI. VSBY RESTRICTIONS IN STORMS LIKELY.

&&

.MARINE...
A RESIDUAL BOUNDARY REMAINS STATIONARY OVER THE CENTRAL MD CHSPK
BAY....WITH SLY FLOW OCCURRING SOUTH OF NORTH BEACH AND NELY FLOW TO
THE NORTH. THE BOUNDARY WILL SLOWLY LIFT NWD WED. ENHANCED SLY FLOW
DUE TO CHANNELING SOUTH OF THE BOUNDARY WILL STILL REMAIN BELOW SCA
THRESHOLD THRU WED. ISO SHOWERS AND STORMS  MAY LINGER INTO THE
NGT...THOUGH NOT AS STRONG AND WIDESPREAD AS THIS AFTN. THREAT OF
STORMS CONTINUE WED.

LOPRES AND ASSOCIATED COLD FRONT WILL APPROACH FROM THE WEST THU
BEFORE MOVING THRU FRI AND SAT...RESULTING IN A PROLONGED PERIOD OF
SHOWERS AND STORMS DURING THIS TIME. SOME OF THE STORMS MAY BE
STRONG THU AND FRI AFTN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KLEIN/CLS
Hazardous weather outlook, Aug 7, 10:10 AM EDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT TUE AUG 7 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1010 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO THUNDERSTORMS IN SOUTHERN MARYLAND AND CENTRAL VIRGINIA
MAY PRODUCE LOCALLY DAMAGING WINDS THIS AFTERNOON. THE STORMS WILL
BE SLOW-MOVING AND COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD
TO VERY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY AND
NUMEROUS THUNDERSTORMS ARE EXPECTED ON FRIDAY. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1010 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO THUNDERSTORMS IN CENTRAL VIRGINIA MAY PRODUCE LOCALLY
DAMAGING WINDS THIS AFTERNOON. THE STORMS WILL BE SLOW-MOVING AND
COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO VERY LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY AND
NUMEROUS THUNDERSTORMS ARE EXPECTED ON FRIDAY. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AND FRIDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

In the hours before

Local storm report, Aug 7, 6:11 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT TUE AUG 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          1 ENE BENEDICT          38.51N  76.67W
08/07/2012                   CALVERT            MD   FIRE DEPT/RESCUE

            WATERSPOUT MOVING WEST IN PATUXENT RIVER NEAR BENEDICT
            BRIDGE.

&&

EVENT NUMBER LWX1201042

SBK
Special weather statement, Aug 7, 7:21 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT TUE AUG 7 2012

VAZ025-072345-
AUGUSTA VA-
721 PM EDT TUE AUG 7 2012

...STRONG THUNDERSTORM TO AFFECT AUGUSTA COUNTY...

AT 721 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STAUNTON...
MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE WAYNESBORO AND LYNDHURST.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3795 7897 3816 7920 3829 7904 3812 7878
      3811 7878 3810 7879
TIME...MOT...LOC 2321Z 314DEG 9KT 3816 7904

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:19 PM EDTSpecial Marine WarningLWX49 min
Aug 7, 7:21 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton, City of Waynesboro24 min

Nearby

Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.